Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 46, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 16, 1997, 5:30 PM EDT for St. Lawrence County, New York. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 1997, 5:30 PM EDT (21:30 UTC)
- Expired
- Aug 16, 1997, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County St. Lawrence County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 6:15 PM EDT | Thunderstorm Wind | Hammond, NY | |
| Aug 16, 6:20 PM EDT | Thunderstorm Wind | Canton, NY | |
| Aug 16, 6:25 PM EDT | Thunderstorm Wind | Oswegatchie, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 162131 RRA SVRBTV NYC089-162230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 530 PM EDT SAT AUG 16 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 630 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH NEW YORK ...ST. LAWRENCE COUNTY A SEVERE THUNDERSTORM WAS APPRACHING THE ST. LAWRENCE RIVER SOUTH OF OGDENSBURG. THIS STORM WILL CROSS THE RIVER BETWEEN OGDENSBURG AND MORRISTOWN BY 545 PM...REACHING HEUVELTON AROUND 6 PM. ANOTHER SEVERE THUNDERSTORM WILL MOVE TO NEAR MORRISTOWN BY 6 PM. THESE STORMS HAVE HAD A HISTORY OF LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. KJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:13 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 16, 2:13 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 210 PM EDT SAT AUG 16 1997 LWR DWPTS ARE SQUASHING CONVECTV POTL ACRS VT...BARELY A FEW CU. DWPTS A LTL HIR ACRS ST LAW VLY BUT MCS MOVG ACRS SRN NY/NRN PA ROBBING AVBL MSTR/INSTABY SO FA MAY ESCAPE REST OF AFTN W/O CONVECTION. SLGT CHC RMNS ACRS ST LAW VLY/W ADRNDCKS DUE TO HIR DWPTS. TNGT...FA WL RMN IN WRM SECTOR WITH CDFNT PROGGED TO MOV INTO XTRM N ZNS BY 12Z SUN. CONVECTION CRNTLY FIRING AHD OF FNT E OF LK HURON. BIG QUESTION FOR TNGT IS WL THERE BE ENUF INSTABY FOR TSTMS AS FNT APCHS. ETA SAYS NO BUT STILL CONCERNED GIVEN HI AVBL MSTR AND CNVGG ASSCD WITH FNT...SO WUD GO WITH CHC POPS. OTHER CONCERN IS VRY STG MID LVL WNDS ALG AND N OF THE BDR. SFC-500MB SHEAR QUITE STG NR CNDN BDR AND SUPPORTS ORGANIZED SQUALL LN AHD OF FNT IF ENUF INSTABY WAS PRESENT. THIS IS THE LIMITG FACTOR BUT WL HAV TO BE MONITORED. CDFNT GRDLY PUSHES S DURG THE DAY SUN...LKLY PUSHING THRU S VT ARND 18Z. MAIN THREAT FOR TSTMS ON SUN WL BE ACRS S VT BFR CDFNT MOVS THRU. HWR...STGST WIND FIELD TO THE N SO SVR THREAT IS MRGNL. WK WAVE DEVPS ALG CDFNT AS IT SLOWLY PUSHES S OF SNE CST SUN NGT. NGM VRY AGRESSV IN BRINGG MID/HI LVL MSTR NWD ACRS FA. BUT FEEL THIS IS TOO FAR N GIVEN POSN AF FNT...CAA AND SFC RDGG ACRS RGN. PREFER ETA/AVN SOLN OF KEEPING MSTR S. SO PTCLDY SUN NGT AS WK PVA MOVS ACRS RGN. PTSUNNY AND MCH COOLER MON AS H8 +5 ISOTHERM KNOCKING AT THE DOOR. FWC TMPS LOOK GOOD THRU THE PD...MAYBE A TAD COOL MON AS THKNS DONT DROP MCH BLO 558. FAN TMPS FOR SUN MAX LOOK WAY TOO COOL GIVEN H8 TMPS. KJC
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.